MKSAP: 76-year-old woman with dizziness, shortness of breath, and palpitations

Test your medicine knowledge with the MKSAP challenge, in partnership with the American College of Physicians.

A 76-year-old woman is evaluated in the emergency department for dizziness, shortness of breath, and palpitations that began acutely 1 hour ago. She has a history of hypertension and heart failure with preserved ejection fraction. Medications are hydrochlorothiazide, lisinopril, and aspirin.

On physical examination, she is afebrile, blood pressure is 80/60 mm Hg, pulse rate is 155/min, and respiration rate is 30/min. Oxygen saturation is 80% with 40% oxygen by face mask. Cardiac auscultation reveals an irregularly irregular rhythm, tachycardia, and some variability in S1 intensity. Crackles are heard bilaterally one-third up in the lower lung fields.

Electrocardiogram demonstrates atrial fibrillation with a rapid ventricular rate.

Which of the following is the most appropriate acute treatment?

A: Adenosine
B: Amiodarone
C: Cardioversion
D: Diltiazem
E: Metoprolol

MKSAP Answer and Critique

The correct answer is C: Cardioversion. This item is available to MKSAP 16 subscribers as item 10 in the Cardiovascular Medicine section.

MKSAP 16 released Part A on July 31. More information is available online.

This patient with atrial fibrillation is hemodynamically unstable and should undergo immediate cardioversion. She has hypotension and pulmonary edema in the setting of rapid atrial fibrillation. In patients with heart failure with preserved systolic function, usually due to hypertension, the loss of the atrial “kick” with atrial fibrillation can sometimes lead to severe symptoms. The best treatment in this situation is immediate cardioversion to convert the patient to normal sinus rhythm. Although there is a risk of a thromboembolic event since she is not anticoagulated, she is currently in extremis and is at risk of imminent demise if not aggressively treated. In addition, she acutely became symptomatic 1 hour ago, and while this is not proof that she developed atrial fibrillation very recently, her risk of thromboembolism is low if the atrial fibrillation developed within the previous 48 hours.

Adenosine can be useful for diagnosing a supraventricular tachycardia and can treat atrioventricular node-dependent tachycardias such as atrioventricular nodal reentrant tachycardia, but it is not useful in the treatment of atrial fibrillation.

Amiodarone can convert atrial fibrillation to normal sinus rhythm as well as provide rate control, but immediate treatment is needed and amiodarone may take several hours to work. Oral amiodarone may be a reasonable option for long-term atrial fibrillation prevention in this patient given the severity of her symptoms, especially if she has significant left ventricular hypertrophy.

Metoprolol or diltiazem would slow her heart rate; however, she is hypotensive and these medications could make her blood pressure lower. In addition, she is in active heart failure, and metoprolol or diltiazem could worsen the pulmonary edema.

Key Point

  • Patients with atrial fibrillation who are hemodynamically unstable should undergo immediate cardioversion.

Learn more about ACP’s MKSAP 16.

This content is excerpted from MKSAP 15 with permission from the American College of Physicians (ACP). Use is restricted in the same manner as that defined in the MKSAP 15 Digital license agreement. This material should never be used as a substitute for clinical judgment and does not represent an official position of ACP. All content is licensed to KevinMD.com on an “AS IS” basis without any warranty of any nature. The publisher, ACP, shall not be liable for any damage or loss of any kind arising out of or resulting from use of content, regardless of whether such liability is based in tort, contract or otherwise.

Leave a Comment